`Nearly a quarter adults risk overdosing on paracetamol`
London: Nearly a quarter of adults taking paracetamol exceed the recommended limit of four grams a day, risking themselves of developing liver damage, scientists have claimed, calling for an "urgent attention" to address the problem.
Researchers at Northwestern University in Chicago found that many people ignore the dosage instructions while taking the over-the-counter painkiller, while some, particularly the elderly, forget how many tablets they have taken.
Others fail to realise that they are taking various drugs containing the active ingredient acetaminophen, they found.
Maximum daily recommended dose of paracetamol is four gram -- or eight 500mg paracetamol tablets, to be taken no more than two at a time during each four-hour period.
Accidental overdoses of the popular painkiller can lead to acute liver damage, and one consequence of an overdose of acetaminophen causing liver failure is a potentially fatal build-up of fluid in the brain, the researchers said.
"Our findings suggest that many users do not recognise or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions," lead researcher Dr Michael Wolf was quoted as saying by the Daily Mail.
For the study, published in Journal of General Internal Medicine, Dr Wolf and his team looked at the prevalence and potential misuse of pain medication containing acetaminophen as well as the likelihood of overdosing.
They interviewed 500 adult patients receiving care at outpatient general medicine clinics in various cities in the US between 2009 and 2011. Over half the patients reported some acetaminophen use and 19 per cent were "heavy users" who took the drug every day, or at least a couple of times a week, in the past six months.
The researchers tested whether these patients understood the recommended dosage and were able to take over-the-counter acetaminophen appropriately.
They found that nearly a quarter of the participants were at risk of overdosing on pain medication using a single paracetamol product by exceeding the 4gm limit in a day.
Five per cent made serious errors by dosing out more than
6gm. In addition, nearly half were at risk of overdosing by "double-dipping", or taking two acetaminophen-containing drugs simultaneously.
"Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary -- for instance, a physician to guide decision making and counsel consumers on proper use -- we believe this to be a serious public health threat requiring urgent attention," Wolf said.
More from India
More from World
More from Sports
More from Entertaiment
- Outrage over Tanmay Bhatt's video mocking Lata Mangeshkar, Sachin Tendulkar
- VHP's women wing Durga Vahini gives arms training to children!
- Heavy rain disrupts flight operations in Delhi
- MP: Liquor mafia attacks police, journalists with weapons
- Attack on African nationals: Gen VK Singh slammed for his statement
- Look who's dining together? Navya SPOTTED with Aryan Khan!
- Watch: Mars makes its closest approach to Earth in 11 years today!
- 27 flights diverted as bad weather triggers chaos in Delhi Airport
- CHSE Odisha 12th (+2) Arts and Commerce Result 2016 is expected to be declared today on 30th May - Check orissaresults.nic.in and chseodisha.nic.in
- Wow! Indian professionals 'most confident' globally, says a survey